Question

Dear Dr. Young

My brother has been on Complera for 2 years with undetectable viral load. Cd4 cells still remain low at 210 despites of being undetectable after 3 months on treatment. Doctor said that it may be difficult for him to reach higher number as he started with very low Cd4 cells of 9. Is this the norm for patients who begin treatment with very low CD4 cells?

The last 1 year he has been on 40mg Omeprozole daily to help him with his GERD which he takes it regularly with 10 hours interval after taking Complera. Recently he develops ear block/pressure and ringing/hissing sound in his ears and he is so disturbed and depressed as the ENT specialist is unable to find the root of the ear problem. CT scan result shows that he has no sinus or ear infection and neither tumor in his brain from the MRI scan. The specialist says ear/hearing problem could be the side effects from taking strong medicines such as Complera and also Omeprozole. Can we have your thoughts on this if you patients also experience ear disturbances after taking ARV.

Looking forward to hear from you soon. Thank you.

Answer

Hello and thanks for posting your questions.

First, it's not unusual for people who are diagnosed with HIV with advanced disease (ie., low CD4 counts, or clinical AIDS) to have a slower and sometimes lower immune system recovery with antiretroviral treatment. Your brother's increasing CD4 count isn't terrible, given that he started treatment with only 9.

As for omeprazole, this family of drugs (called proton-pump inhibitors) is very strongly not recommended with Complera (or it's cousin, Odefsey). Complera requires having acid in the stomach to be absorbed, so acid lowering drugs, like omeprazole cannot be taken. With regard to ringing in the ears (tinnitus), this is an uncommon, but described complication of omeprazole.

I'd recommend that your brother (and his care providers) look for an alternative to the omeprazole (and use an online drug-drug interaction tool to check for negative interactions before prescribing).

Be well, BY